Hail, Gage
- When
- May 27, 11:48 PM CST
- Where
- Gage County, 0.53 mi W of Pickrell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -96.730
Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect. A flash flood watch was also in effect. The Omaha metro was especially hit hard with storms with quite a bit of wind damage, hail up to golf ball size, and hail that was several inches deep on roads which had to be removed with snow plows. State Farm insurance alone had reported 2000 claims from hail and wind damage. Flash flooding occurred in both the Omaha and Lincoln metro areas. Several river flood warnings were also issued during the early morning hours for southeast Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 10:55 PM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1155 PM CDT Mon May 27 2019 .SHORT TERM...(Tonight through Thursday) Issued at 351 PM CDT Mon May 27 2019 Surface low at 19z was located along the MN/IA border, with the cold front now between Lincoln and Beatrice. Short wave ridging aloft was in place across the region, thus we're in a temporary lull of activity. CAMS suggest that there remains at least an isolated chance for a couple of storms along cold front yet early this evening in southeast NE, but the main show will begin to develop later, with stronger storms possible along the cold front, but more importantly, an MCS moving off the high plains after midnight and beyond. This could have a wind and hail risk as storms roll in from the west after 06z. There is some concern that additional heavy rains could compound ongoing flooding problems in Platte county that received 3 to 6.5 inches of rain last night, but other locations can likely take the incoming rainfall. The tail end of the MCS could be crossing the river by 12z, but there could be lingering showers across the area Tuesday morning. The overnight convection could also suppress the front to the south along the KS/NE border, but the front is expected to lift northward as a warm front as the upper low moves off the front range. This front could lift as far north as I80 through peak heating per recent Nam (GFS remains just a little farther south), which helps support the enhanced risk for severe storms along and southeast of a line from the Lincoln/Omaha areas. Severe parameters looks good for our area in the warm sector, with the threat for large hail, damaging winds, and a few tornadoes, with severe threat lingering through the evening. Surface low moves to central IA through daybreak Wednesday. We could have some wraparound showers in northeast NE that day but severe threat is low. Still a few showers possible on Thursday. .LONG TERM...(Thursday night through Monday) Issued at 351 PM CDT Mon May 27 2019 There are sporadic precip chances in the extended period with near normal temps, but nothing looks significant or extreme at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1141 PM CDT Mon May 27 2019 Thunderstorms are starting to make their way through the area. Storms will impact LNK and OMA in the 6-9Z timeframe. Multiple models indicate there will be a lull, before a 2nd round of storms passes through the area from 10-14Z. Conditions will mostly be at MVFR through the day with intermittent periods of IFR. After the passage of the 2nd line of storms, winds will be from the ENE at 15 mph gusting up to 25. MVFR criteria are likely to prevail for most of the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DeWald LONG TERM...DeWald AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 521 PM CDT Mon May 27 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 521 PM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday There is a slight risk for severe storms tonight. Isolated storms could develop along a stalled cold front in southeast Nebraska this evening. And strong storms could move in from central Nebraska after midnight. Large hail and damaging winds are the primary threat. Due to heavy rainfall last night, localized areas could experience flooding. There is an enhanced risk for severe storms Tuesday afternoon and evening for southeast Nebraska and southwest Iowa. The stalled boundary near the Kansas and Nebraska border is expected to lift northward toward Interstate 80 as a warm front. Large hail and damaging winds would be the main threat Tuesday, along with isolated tornadoes. Points north and northwest of Interstate 80 would have a lower severe threat Tuesday. Otherwise, minor flooding will be possible near Seward on the Lincoln Creek, and from Wahoo to Ithaca on the Wahoo Creek. Flooding will also continue on the Missouri River downstream from Blair. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Minor to moderate river flooding will continue along the Missouri River from Blair south to Rulo. Other small rivers and streams will continue to run high. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight, but may be needed along and south of Interstate 80 on Tuesday afternoon and evening.
The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
12 hail, 8 thunderstorm wind, 5 flash flood, 2 flood. Local standard time, as filed.
Tree limbs blown down.
Damage was reported to outbuildings.
Measured by a personal weather station northeast of Ashland. Large cottonwood trees were downed and some roof damage was noted in the Sandy Point area.
Wind blown hail up to 1 inch in diameter.
Substantial wind damage to homes and large trees blown down. Garage door blown in, roof lifted off walls on garage.
Substantial tree damage in the area. Roof damage to homes.
One inch tree limbs blown down.
Up to 10 minutes of golf ball size hail was reported near 120th and Center.
Near 42nd and Interstate 80.
One inch tree limbs blown down. Shingles blown off roof.
Hail pea to quarter size, drifts up to 2 feet deep covering the roads. Snow plows had to be deployed to clear the streets.
Up to 2.5 inches of rain reported. Road closed. Nearby basements flooded.
Street flooding. Street is closed. Cars stranded. Water rescues needed.
Saddle Creek and Dodge flooded. Cars stranded.
Several videos posted to social media showing flowing water across several roads across the Omaha metro.
Several intersections are flooded. At least one with water up to the headlights of vehicles.
Water reported over Highway 92 west of Wahoo.
Several roads are still impacted in Lincoln with high water from this morning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816684, 816685, 816686, 816687, 816688, 816690, 816691, 816693, 816694, 816695, 816696, 816697, 816698, 816699, 816700, 816701, 816702, 816704, 816705, 816708, 816710, 816706, 816711, 816713, 816714, 816716, 816718.